Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



New bounds on cap sets

Authors: Michael Bateman and Nets Hawk Katz
Journal: J. Amer. Math. Soc. 25 (2012), 585-613
MSC (2010): Primary 11T71; Secondary 05D40
Published electronically: November 29, 2011
MathSciNet review: 2869028
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We provide an improvement over Meshulam’s bound on cap sets in $F_3^N$. We show that there exist universal $\epsilon >0$ and $C>0$ so that any cap set in $F_3^N$ has size at most $C {3^N \over N^{1+\epsilon }}$. We do this by obtaining quite strong information about the additive combinatorial properties of the large spectrum.

References [Enhancements On Off] (What's this?)

  • Ernie Croot and Olof Sisask, A probabilistic technique for finding almost-periods of convolutions, Geom. Funct. Anal. 20 (2010), no. 6, 1367–1396. MR 2738997, DOI
  • T. Gowers, What is difficult about the cap set problem?, 2011/01/11/what-is-difficult-about-the-cap-set-problem/.
  • (M. Bateman and) N.H. Katz, comment-10533.
  • (M. Bateman and) N.H. Katz, comment-10540.
  • Nets Hawk Katz and Paul Koester, On additive doubling and energy, SIAM J. Discrete Math. 24 (2010), no. 4, 1684–1693. MR 2746716, DOI
  • Roy Meshulam, On subsets of finite abelian groups with no $3$-term arithmetic progressions, J. Combin. Theory Ser. A 71 (1995), no. 1, 168–172. MR 1335785, DOI
  • Polymath on wikipedia, _Project.
  • Polymath 6: Improving the bounds for Roth’s theorem, 2011/02/05/polymath6-improving-the-bounds-for-roths-theorem/.
  • Imre Z. Ruzsa, An analog of Freiman’s theorem in groups, Astérisque 258 (1999), xv, 323–326 (English, with English and French summaries). Structure theory of set addition. MR 1701207
  • T. Sanders, A note on Freĭman’s theorem in vector spaces, Combin. Probab. Comput. 17 (2008), no. 2, 297–305. MR 2396355, DOI
  • T. Sanders, Structure in Sets with Logarithmic Doubling, Arxiv 1002.1552.
  • T. Sanders, On Roth’s Theorem on Progressions, Arxiv 1011.0104.
  • Tomasz Schoen, Near optimal bounds in Freiman’s theorem, Duke Math. J. 158 (2011), no. 1, 1–12. MR 2794366, DOI
  • I. D. Shkredov, On sets of large trigonometric sums, Izv. Ross. Akad. Nauk Ser. Mat. 72 (2008), no. 1, 161–182 (Russian, with Russian summary); English transl., Izv. Math. 72 (2008), no. 1, 149–168. MR 2394976, DOI
  • Terence Tao and Van Vu, Additive combinatorics, Cambridge Studies in Advanced Mathematics, vol. 105, Cambridge University Press, Cambridge, 2006. MR 2289012

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 11T71, 05D40

Retrieve articles in all journals with MSC (2010): 11T71, 05D40

Additional Information

Michael Bateman
Affiliation: Department of Mathematics, UCLA, Los Angeles, California 90095

Nets Hawk Katz
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405-7000
MR Author ID: 610432

Received by editor(s): April 2, 2011
Received by editor(s) in revised form: October 28, 2011
Published electronically: November 29, 2011
Additional Notes: The first author is supported by an NSF postdoctoral fellowship, DMS-0902490
The second author is partially supported by NSF grant DMS-1001607
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.